Hail, Clay
- When
- July 2, 5:15 AM CST
- Where
- Clay County, 5 mi N of Rustad
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.850, -97.117
12 hail, 10 tornado, 10 thunderstorm wind, 4 flash flood, 1 funnel cloud, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 2, 2:20 AM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 320 AM CDT SAT JUL 2 2005 .DISCUSSION... BROKEN LINE OF CONVECTION CONTINUES TO PUSH INTO EASTERN ND EARLY THIS AM. LIGHTNING STRIKES HAVE DECREASED OVER THE LAST HOUR...AS STORMS ENTER MORE STABLE AIR TO THE EAST. STORMS SHOULD CONTINUE TO MOVE EAST AS LOW LEVEL JET INCREASES TO AROUND 35KT AFTER 09Z...SO EXPECT STORMS TO PUSH EAST OF THE RED RIVER AROUND OR SHORTLY AFTER 12Z. MODELS ARE IN PRETTY GOOD AGREEMENT WITH OVERALL PARAMETERS FOR UPCOMING EVENT...WITH GFS VERY CONSISTENT FROM RUN TO RUN. PREFER MORE AGRESSIVE GFS ONCE AGAIN AND WILL FOLLOW FOR THIS PACKAGE. FOR TODAY AND TONIGHT...SFC BOUNDARY MOVES INTO CENTRAL ND BY LATE AFTERNOON. EXPECT CONVECTION TO DEVELOP AROUND OR SHORTLY AFTER 20Z IN CENTRAL ND...THEN MOVE/DEVELOP INTO EASTERN ND AND MN THIS EVENING. ML CAPES APPROACH 3500-4000J/KG ALONG WITH AMPLE DEEP LAYERED SHEAR SHOULD MEAN THREAT FOR SUPERCELLS. MORNING CONVECTION SHOULD ALSO PROVIDE OUTFLOW BOUNDARIES FOR CONVECTION...AND CAN/T RULE OUT TORNADOES WITH STRENGTH OF INSTABILITY AND DEEP LAYERED SHEAR. BOUNDARY LAYER MOISTURE FROM EVAPOTRANSPIRATION SHOULD BOOST DEWPOINTS INTO THE MID AND POSSIBLY UPPER 60S...ALTHOUGH 70 MAY BE A BIT TOO HIGH. IF ENOUGH MOISTURE CAN POOL THIS AFTERNOON ALONG SFC BOUNDARY...POTENTIAL EXISTS FOR EXPLOSIVE CONVECTION IF AREA CAN HEAT OUT. LOW LEVEL JET INCREASES TONIGHT IN RESPONSE TO STRONG SHORTWAVE MOVING INTO THE PACIFIC NORTHWEST CURRENTLY. EXPECT A SEVERE MCS TO DEVELOP THIS EVENING OVER WESTERN/CENTRAL DAKOTAS AND TRACK EAST ACROSS REST OF AREA BY SUNDAY MORNING. MAIN THREAT WITH THIS CONVECTION SHOULD BE HIGH WIND AND SOME HAIL...ALONG WITH HEAVY RAIN. WITH POTENTIAL FOR SEVERAL BOUTS OF THUNDERSTORMS BOTH LATE THIS AFTERNOON AND TONIGHT...AND PRECIPITABLE WATERS INCREASING OVER 1.50 INCHES...WILL ISSUE A FLASH FLOOD WATCH TONIGHT FOR ENTIRE FORECAST AREA. FLASH FLOOD GUIDANCE IS LOW IN MOST AREAS...WITH SATURATED GROUND AS WELL. FOR SUNDAY...CONVECTION SHOULD MOVE EAST OF AREA BY LATE AFTERNOON. COULD BE SOME LINGERING SEVERE WEATHER IN EASTERN AREAS DURING THE MORNING INTO THE EARLY AFTERNOON. ON INDEPENDENCE DAY...CYCLONIC FLOW WILL LINGER AND WILL NEED TO INSERT SHOWER MENTION IN NORTHEAST AREAS. GFS IS MORE BULLISH ON SECONDARY SHORTWAVE...AND IF IT VERIFIES SHOWERS WILL NEED TO BE EXPANDED FURTHER WEST. FOR NOW THOUGH WILL JUST MENTION SHOWER CHANCES IN EASTERN AREAS ON THE FOURTH. NO CHANGES PLANNED AFTER MONDAY. && .AVIATION... MAINLY VFR CONDITIONS EXPECTED TODAY...EXCEPT MVFR NEAR BROKEN CONVECTION THIS MORNING. MORE WIDESPREAD CONVECTION LATE THIS AFTERNOON AND OVERNIGHT SHOULD DROP CONDITIONS INTO THE MVFR AND OCCASIONALLY IFR RANGE NEAR STRONGER STORMS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...AREAL FLOOD WARNING FOR SARGENT COUNTY UNTIL 19Z SATURDAY. FLASH FLOOD WATCH ALL COUNTIES TONIGHT. MN...FLASH FLOOD WATCH ALL COUNTIES TONIGHT. && KELLENBENZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 615 AM CDT SAT JUL 2 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031100- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 615 AM CDT SAT JUL 2 2005 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT... ...FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA AFTER 3 PM TODAY CONTINUING THROUGH TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE THIS AFTERNOON INTO THE EVENING ACROSS EASTERN NORTH DAKOTA. THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL ALSO CONTAIN HEAVY RAIN...AND FLASH FLOODING IS POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY MAINLY IN NORTHWEST AND WEST CENTRAL MINNESOTA. A FEW OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE KELLENBENZ
The Fargo/Grand Forks radar (KMVX), 148 km away, was scanning. The volume nearest the first event began at 11:13 UTC.
12 hail, 10 tornado, 10 thunderstorm wind, 4 flash flood, 1 funnel cloud, 1 flood. Local standard time, as filed.
This tornado moved east-northeast along a 4 mile curved path and damaged several grain bins, uprooted numerous trees, and demolished portions of a barn 4 miles west of Northcote. Peak winds were estimated at 130 mph.
The hail broke a window on a home.
The tornado demolished 3 large grain bins, tore the doors off a large steel building, and blew down a small radio tower. Peak winds were estimated at 140 mph.
The tornado tore the doors off a steel building, flipped a camper trailer, and uprooted around 50 trees. Around 30 power poles were damaged, causing $150,000 in damages to the local utility.
The tornado damaged a grain dryer, an antenna, and a satellite dish. These three items had been unaffected by the tornado that began at 1845 CST, 5 miles west of Northcote. Peak winds were estimated at 100 mph.
The tornado snapped off 2 power poles and tore 2 steel grain bins from their foundations. The steel debris was carried over one mile downwind. Peak winds were estimated at 120 mph.
Twin vortices merged to form one tornado, which tracked for two miles. The tornado demolished two steel grain bins and blew the debris one-half mile downwind. Peak winds were estimated at 130 mph.
The tornado tracked mainly over open fields.
Several county roads were washed out. Four homes were flooded in Humboldt, Orleans, and Richardson Township. One of the homes had first floor damage and the other three had basement water damage.
A persistent wall cloud with pendant funnel was seen during lightning flashes.
The tornado was visible between lightning flashes.
Several large trees were blown down.
Nearly 400 trees were uprooted. The trees fell onto buildings, power poles, and several small storage sheds. Some shingle damage was also reported.
Tree limbs were blown down.
Railroad tracks were washed out near Orleans. One house had water one foot deep on the main floor. Widespread overland flooding occurred throughout the county.
Large tree limbs were blown down.
Large trees were blown down in Hallock and the surrounding area.
A brief tornado tore up several trees.
Branches were blown down.
Large branches were blown down.
The gust was measured by a MNDOT RWIS site.
Extensive street flooding occurred in the downtown area.
Tree limbs were blown down.
Numerous county and township roads were impassable due to overland flooding over the northern half of the county. Water four feet deep flowed over county road 6 near its intersection with county road 1.
Many county and township roads were closed due to high water levels. At the intersection of county roads 6 and 1, water was 4 feet deep. County road 6 had significant overland flows along its entire length from Humboldt to Orleans to Lancaster. The Lancaster Golf Course was shut down. Most of Clow, Richardville, and St. Joseph townships were inaccessible due to water on the roads. U.S. Highway 59 was closed near the Canadian border. Unofficial rainfall amounts ranged from 11 inches 1.5 miles northwest of Orleans, to 8 inches 5 miles north-northwest of Lancaster, to 7 inches 7 miles north of Lancaster, to 5.8 inches 4 miles west of Orleans, and 4.5 inches at Humboldt.
The tornado tracked from 5 miles northwest of Haug to 5 miles north-northwest of Haug. Many large trees were snapped off or uprooted in a wildlife area.
Dime to nickel-sized hail fell at Oak Island Resort.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468353, 5468354, 5468355, 5468356, 5468426, 5468357, 5468358, 5468359, 5468360, 5468361, 5468362, 5468423, 5468424, 5468425, 5468363, 5468364, 5468365, 5468366, 5468367, 5468368, 5468406, 5468407, 5468408, 5468409, 5468410, 5468411, 5468412, 5468413, 5468414, 5468415, 5468416, 5468417, 5468418, 5468419, 5468463, 5468420, 5468421, 5468422.